Alert archive / New Mexico / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 21, NWS Albuquerque, NM

May 11, 2024Guadalupe County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 11, 2024, 7:05 PM MDT for Guadalupe County, New Mexico. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2024, 7:05 PM MDT (01:05 UTC)
Expired
May 11, 2024, 7:45 PM MDT
In force
40 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Guadalupe County, NM

The radar

The Cannon AFB radar (KFDX), 113 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 7:48 PM MDTHAIL 15 Ese Puerto De Luna, NMMostly pea size but a few quarters. Hail depth up to 4 inches in places.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.1 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2024-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2024-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1204 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

617 
WUUS55 KABQ 120105
SVRABQ
NMC019-120145-
/O.NEW.KABQ.SV.W.0021.240512T0105Z-240512T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
705 PM MDT Sat May 11 2024

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  Central Guadalupe County in east central New Mexico...

* Until 745 PM MDT.

* At 705 PM MDT, a severe thunderstorm was located near Pastura, or
  14 miles west of Santa Rosa, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Santa Rosa, Puerto De Luna, and Pastura. This includes I-40 near 
  Santa Rosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Accumulations of hail on roads can create very slick and hazardous
driving conditions.

&&

LAT...LON 3475 10502 3497 10502 3505 10455 3472 10451
TIME...MOT...LOC 0105Z 268DEG 26KT 3486 10492 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

16/12
1 follow-up statement
875 
WWUS55 KABQ 120125
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
725 PM MDT Sat May 11 2024

NMC019-120145-
/O.CON.KABQ.SV.W.0021.000000T0000Z-240512T0145Z/
Guadalupe-
725 PM MDT Sat May 11 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR CENTRAL GUADALUPE COUNTY...

At 725 PM MDT, a severe thunderstorm was located near Puerto De Luna,
or 7 miles south of Santa Rosa, moving east at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Santa Rosa and Puerto De Luna and I-40 near Santa Rosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Accumulations of hail on roads can create very slick and hazardous
driving conditions.

&&

LAT...LON 3474 10485 3500 10478 3498 10454 3472 10451
TIME...MOT...LOC 0125Z 270DEG 28KT 3483 10470 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

16/12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 6:39 PM MDT, 26 minutes earlier.

Area forecast discussion, May 11, 6:39 PM MDT, 26 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
639 PM MDT Sat May 11 2024

...New AVIATION...

.SYNOPSIS...
Issued at 130 PM MDT Sat May 11 2024

The combination of an upper level disturbance and a backdoor cold
front will bring a round of showers and storms to central and
eastern NM through tonight, some of which may become strong to
severe. Another round of showers and storms is forecast Sunday
afternoon across north central and northeast NM as the disturbance
moves east across the area. A warming and drying trend is
forecast early week, but chances for showers and storms will ramp
up again Wednesday and Thursday as another disturbance moves east
across the region. A renewed warming and drying trend will begin
Friday and continue into next weekend.

&&

.SHORT TERM...
(This evening through Sunday night)
Issued at 130 PM MDT Sat May 11 2024

The upper low is currently moving east toward the Four Corners per
the latest water vapor satellite imagery and is interacting with
low level southeast flow behind the backdoor front to provide a
favorable shear environment for a round of strong to severe
storms this afternoon, despite unfavorable instability. Latest
CAMs show a continued northeast progression of storms with
expansion of coverage going into the evening hours across
northeast NM. Areas along/north of I-40 will be favored later
today and this evening for strong to severe storms producing
locally heavy downpours, hail and occasional lightning. There is
an enhanced threat for flooding on the Hermit's Peak/Calf Canyon
burn scar late this afternoon and evening with these storms,
especially considering the 0.10-0.40" that fell on the scar
overnight through this morning.

The upper low will continue east across southern CO and northern
NM tonight through Sunday and will bring another round of
convection to north central/northeast NM after some daytime
heating. However, the shear environment will be minimal,
especially compared to today's, so any thunderstorms that develop
Sunday will likely be garden-variety.

&&

.LONG TERM...
(Monday through Friday)
Issued at 130 PM MDT Sat May 11 2024

Weak ridging will follow behind the departing upper low on
Mon/Tue, bringing a warming/drying trend. Daytime temperatures
should be back above normal most areas by Tuesday. Sufficient
moisture will linger on Mon/Tue for isolated to scattered daytime
heating triggered showers and storms, mainly over the mountains.
The combination of an approaching northern stream trough and an
approaching weak Pacific low will bring sufficient forcing and a
bump in PWATs for an increase precipitation chances Wed/Thu. This
setup will likely be wetter for areas along/east of the central
mountain chain as the northern stream trough brings a backdoor
front to aide in forcing. An upper level ridge will follow the
departing troughs on Fri/Sat, bringing a renewed warming/drying
trend with temperatures rising back above normal areawide by
Saturday.

&&

.AVIATION...
(00Z TAFS)
Issued at 623 PM MDT Sat May 11 2024

Mesoscale models depict strong to severe thunderstorms continuing
over eastern NM through much of the evening, where large hail,
damaging winds, and isolated tornadoes will be possible. Late
this evening through the late night hours areas of low clouds and
some patchy fog are then forecast to produce MVFR and localized
IFR conditions east of the central mountain chain. The low clouds
will retreat from the west, ending on the far eastern plains by
late morning. Sunday, scattered to isolated showers and
thunderstorms will develop over the northern mountains by late
morning, then spread eastward across northeast NM during the
afternoon and early evening.

&&

.FIRE WEATHER...
Issued at 130 PM MDT Sat May 11 2024

Critical fire weather conditions are not forecast through the next
seven days. The combination of an upper level low and backdoor
front will bring good chances for wetting storms to northern and
eastern NM through tonight. Another round of wetting storms is
forecast Sunday across north central and northeast areas as the
upper low exits to the east. An upper level ridge will bring hot,
dry and unstable conditions Mon/Tue, with low chances for wetting
rain over the mountains. An upper level trough will bring back
good chances for wetting storms Wed/Thu, followed by a warming and
drying trend that will bring back hot, dry and unstable conditions
by Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  40  73  41  79 /  10  10   0   5
Dulce...........................  31  65  32  73 /  20  40  10  30
Cuba............................  35  65  37  73 /  20  20   5  20
Gallup..........................  33  71  34  77 /  10  10   0   5
El Morro........................  34  67  38  72 /   5  10   0  20
Grants..........................  33  70  34  76 /   5  10   0  10
Quemado.........................  36  69  38  74 /   0  10   0  20
Magdalena.......................  42  70  45  74 /   0  10   0  10
Datil...........................  37  67  41  72 /   0  10   0  20
Reserve.........................  33  74  35  79 /   0   5   0   5
Glenwood........................  46  79  49  83 /   0   5   0   0
Chama...........................  30  58  31  66 /  30  60  30  40
Los Alamos......................  41  62  44  70 /  50  30  10  30
Pecos...........................  37  62  38  69 /  60  30  10  40
Cerro/Questa....................  36  56  37  65 /  60  50  20  30
Red River.......................  29  50  30  58 /  70  60  20  40
Angel Fire......................  28  54  28  60 /  70  50  20  40
Taos............................  32  61  31  70 /  60  40  20  20
Mora............................  33  60  35  66 /  70  40  10  40
Espanola........................  41  68  42  76 /  60  30  10  20
Santa Fe........................  41  63  43  71 /  50  20  10  30
Santa Fe Airport................  40  67  41  75 /  40  20  10  20
Albuquerque Foothills...........  47  71  50  78 /  30  10   5  10
Albuquerque Heights.............  46  73  48  79 /  20  10   5   5
Albuquerque Valley..............  45  75  47  81 /  20  10   5   5
Albuquerque West Mesa...........  46  73  48  79 /  20  10   5   5
Belen...........................  43  77  44  82 /  10  10   0   5
Bernalillo......................  45  73  47  80 /  30  10   0  10
Bosque Farms....................  42  76  43  81 /  10  10   5   5
Corrales........................  45  74  46  80 /  20  10   0   5
Los Lunas.......................  43  76  43  82 /  10  10   0   5
Placitas........................  45  69  47  76 /  30  20   5  10
Rio Rancho......................  46  73  47  79 /  20  10   0   5
Socorro.........................  48  80  49  83 /   5  10   0   0
Sandia Park/Cedar Crest.........  41  64  44  71 /  30  20   5  20
Tijeras.........................  42  67  44  74 /  30  10   5  20
Edgewood........................  39  67  41  75 /  30  10   5  20
Moriarty/Estancia...............  36  69  36  76 /  30  10   5  10
Clines Corners..................  38  64  38  70 /  50  10   5  20
Mountainair.....................  40  68  42  74 /  10  10   0  10
Gran Quivira....................  40  69  41  75 /  10  10   0  10
Carrizozo.......................  47  74  49  78 /  10   5   0  10
Ruidoso.........................  43  67  45  70 /  20   5   0  20
Capulin.........................  38  60  40  67 /  80  70  20  30
Raton...........................  38  64  39  72 /  70  60  20  20
Springer........................  38  66  39  72 /  70  40  10  30
Las Vegas.......................  36  64  38  69 /  70  30  10  30
Clayton.........................  46  69  47  74 /  80  60  20  10
Roy.............................  43  67  44  73 /  90  40  10  30
Conchas.........................  50  75  47  79 /  80  20   5  10
Santa Rosa......................  47  72  45  76 /  70  10   5  10
Tucumcari.......................  50  77  46  80 /  70  20   5  10
Clovis..........................  53  79  50  79 /  60  20   5   0
Portales........................  53  80  49  81 /  60  10   0   0
Fort Sumner.....................  52  78  47  80 /  50  10   0   0
Roswell.........................  56  86  54  86 /  20   0   0   0
Picacho.........................  46  78  48  79 /  20   0   0  10
Elk.............................  45  75  47  76 /  20   5   0  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...11
LONG TERM....11
AVIATION...44

In the hours before

Special weather statement, May 11, 1:50 PM MDT, 5 hours 15 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
150 PM MDT Sat May 11 2024

NMZ218-221-112015-
Santa Fe Metro Area-Sandia/Manzano Mountains Including Edgewood-
150 PM MDT Sat May 11 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SANDOVAL AND WEST
CENTRAL SANTA FE COUNTIES THROUGH 215 PM MDT...

At 149 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Golden, or 15 miles east of Bernalillo, moving
northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cerrillos Hills State Park, Madrid, Los Cerrillos, La Bajada, Golden,
La Cienega, and Galisteo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

Persons in campgrounds should seek sturdy shelter until this storm
passes.

&&

LAT...LON 3542 10594 3522 10628 3533 10640 3534 10639
      3541 10639 3566 10621
TIME...MOT...LOC 1949Z 227DEG 21KT 3535 10629

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

16/12
Local storm report, May 11, 3:20 PM MDT, 3 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
320 PM MDT Sat May 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     Non-Tstm Wnd Gst 3 W Farmington          36.75N 108.23W
05/11/2024  M60 MPH          San Juan           NM   ASOS

            ASOS station KFMN Farmington Airport.

&&
Local storm report, May 11, 3:23 PM MDT, 3 hours 42 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
323 PM MDT Sat May 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     Non-Tstm Wnd Gst 3 W Farmington          36.75N 108.23W
05/11/2024  M60 MPH          San Juan           NM   ASOS

            ASOS station KFMN Farmington Airport.

&&

CA
Local storm report, May 11, 5:01 PM MDT, 2 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
501 PM MDT Sat May 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     Non-Tstm Wnd Gst 3 W Farmington          36.75N 108.23W
05/11/2024  M60 MPH          San Juan           NM   ASOS

            ASOS station KFMN Farmington Airport.

&&
Local storm report, May 11, 5:06 PM MDT, 1 hour 59 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
506 PM MDT Sat May 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     Tstm Wnd Gst     1 S Clines Corners      35.00N 105.67W
05/11/2024  M62 MPH          Torrance           NM   ASOS

            ASOS station KCQC Clines Corners 1 SSE.

&&
Local storm report, May 11, 5:59 PM MDT, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
559 PM MDT Sat May 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     Hail             4 SSW Roswell Correctio 33.08N 104.55W
05/11/2024  E1.75 Inch       Chaves             NM   Public

&&

44

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 6:13 PM MDTSevere Thunderstorm Warning Considerable damage threatABQChaves62 min
May 11, 6:16 PM MDTTornado WarningABQGuadalupe29 min
May 11, 6:34 PM MDTSevere Thunderstorm WarningABQGuadalupe26 min
May 11, 6:43 PM MDTSevere Thunderstorm WarningABQDe Baca, Roosevelt62 min
May 11, 6:45 PM MDTAreal Flood AdvisoryABQChaves3 hr
May 11, 6:52 PM MDTSevere Thunderstorm Warning Considerable damage threatABQDe Baca, Guadalupe, San Miguel53 min
May 11, 7:43 PM MDTSpecial Weather StatementABQQuay32 min
May 11, 7:45 PM MDTSevere Thunderstorm WarningABQDe Baca, Guadalupe, Quay60 min
May 11, 8:00 PM MDTSevere Thunderstorm WarningABQQuay60 min
May 11, 8:40 PM MDTSpecial Weather StatementABQ35 min
May 11, 8:59 PM MDTSevere Thunderstorm WarningABQCurry, Quay47 min
May 11, 9:05 PM MDTSevere Thunderstorm WarningABQCurry, Quay40 min
May 11, 9:12 PM MDTSpecial Weather StatementABQGuadalupe33 min
May 11, 9:37 PM MDTSevere Thunderstorm WarningABQDe Baca, Guadalupe, Quay45 min
May 11, 9:45 PM MDTSevere Thunderstorm WarningABQCurry, Quay38 min
May 11, 10:20 PM MDTSevere Thunderstorm WarningABQQuay40 min
May 11, 10:58 PM MDTSpecial Weather StatementABQQuay32 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.